Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 290, NWS Hastings, NE

June 26, 2008Jewell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 26, 2008, 5:43 PM CDT for Jewell County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2008, 5:43 PM CDT (22:43 UTC)
Expired
Jun 26, 2008, 6:15 PM CDT
In force
32 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

County Jewell County, KS

The radar

The Grand Island radar (KUEX), 63 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 4:50 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2972 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:07 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 26, 3:07 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
307 PM CDT THU JUN 26 2008

.SHORT TERM...THROUGH 12Z SATURDAY. QUITE A FEW THINGS GOING ON AT
THIS TIME...BUT WONDERING JUST WHAT WILL COME OF IT ALL. OUTFLOW
BOUNDARY CONTINUES TO PUSH WEST TOWARD 281 AT THIS TIME...WITH SOME
WEAKISH DEVELOPMENT. DEVELOPMENT MAY BE INHIBITED BY SUBSIDENCE IN
WAKE OF MCV CIRCULATION OVER/NEAR THE CWFA. ALSO...CAPPING WITH WARM
AIR ALOFT IS PRETTY STRONG. IF SOMETHING CAN GET GOING...A PULSE TYPE
SEVERE STORM SEEMS MORE PROBABLE WITH WEAKER SHEAR THE FURTHER SOUTH
ONE GOES.

TO THE NORTH...PSEUDO BOUNDARY IS WASHING OUT A BIT IN THE NORTHERN
CWFA...BUT HAS SHOWN SIGNS ON VISIBLE WITH SOME VERTICAL
DEVELOPMENT. THIS LINE GOES BACK WEST INTO THE SANDHILLS...AND
CONVERGES WITH DRY LINE TYPE FEATURE IN CHERRY COUNTY. THAT AREA
MAY ALSO BE FOCAL POINT FOR CONVECTION AS THE EVENING WEARS
ON...FROM THE NORTHWEST TO THE SOUTHEAST. SHEAR IS BETTER UP THERE
SO SOME POTENTIAL FOR SLIGHTLY MORE WIDESPREAD SEVERE WEATHER
LOOKS REASONABLE. STILL THOUGH...COVERAGE FOR THE CWFA LOOKS TO BE
SCATTERED AT BEST THIS EVENING...WITH SOME INCREASE OVER NORTHERN
CWFA TONIGHT AS MORE CONVECTION NEAR LIKELY SOUTH DAKOTA MCS AND
NEAR FRONT SEEMS PLAUSIBLE.

ON FRIDAY...WOULD EXPECT SOME DEBRIS TYPE CLOUDS AND LINGER
SHOWERS/ISOLATED THUNDERSTORMS AS THE COLD FRONT PUSHES THROUGH THE
CWFA. MODELS CONTINUE TO SOLIDLY PREDICT THE FRONT WILL BE THROUGH
ABOUT 75 PERCENT OF THE CWFA BY NOON...AND PROBABLY EXITING THE
SOUTHEAST CWFA AROUND 21-22Z. THAT WOULD ALLOW AREAS AHEAD OF THE
FRONT TO WARM...AND POTENTIALLY FIRE A FEW THUNDERSTORMS. THE
VAST MAJORITY OF THE CWFA LOOKS LIKE IT WILL BE SPARED MOST OF THE
MAJOR RAINFALL OR STRONG STORM RELATED ISSUES. THINGS CONTINUE TO
ROLL SOUTHEAST FROM THERE FRIDAY NIGHT...WITH CLEARING AND MUCH
DRIER WEATHER COMING IN BY SATURDAY MORNING.

.LONG TERM...12Z SATURDAY THROUGH THURSDAY. FORECAST CONCERNS
INCLUDE TEMPERATURES EARLY IN THE PERIOD AND THEN RETURNING
THUNDERSTORM CHANCES NEXT WEEK.

THE UPPER PATTERN AMPLIFIES OVER THE WEEKEND AS UNSEASONABLY STRONG
UPPER LOW DIGS THROUGH THE UPPER MIDWEST/GREAT LAKES REGION...WHILE
UPSTREAM THE UPPER RIDGE BULGES OVER THE WESTERN CONUS. COOLER AND
CONSIDERABLY DRIER AIR ADVECTS INTO THE REGION BEHIND COLD FRONTAL
PASSAGE...AND IS REINFORCED BY NORTH/NORTHWEST FLOW THROUGH THE
DEPTH OF THE TROPOSPHERE THROUGH THE WEEKEND. DEEP MIXING INDICATED
ON FORECAST SOUNDINGS SHOULD OFFSET COOL LOW-LEVEL TEMPS TO SOME
DEGREE...BUT BELOW NORMAL TEMPS LOOK LIKE A GOOD BET. EXPECTING DRY
CONDITIONS THROUGH THE WEEKEND WITH FRONT WELL SOUTH...DRIER AIR IN
PLACE IN ITS WAKE...AND FORCING FROM UPPER LOW/STEEPER LAPSE RATES
STAYING EAST/NORTHEAST OF THE CWA. SHOULD BE A NICE WEEKEND WEATHER
WISE...ALTHOUGH MAY BE A LITTLE BREEZY ESPECIALLY ACROSS THE
NORTH/NORTHEAST ON SATURDAY.

DRY CONDITIONS LOOK TO HOLD THROUGH MONDAY NIGHT AS UPPER RIDGE
CONTINUES TO DOMINATE OVER THE WESTERN HALF OF THE COUNTRY. WILL
START TO SEE TEMPS REBOUND ON MONDAY AS WELL...AS SURFACE HIGH
BEGINS TO SLIDE EAST AND WEAK LEE TROUGH DEVELOPS...ALLOWING RETURN
FLOW TO SET UP. WILL SEE A RETURN OF AT LEAST SMALL THUNDERSTORM
CHANCES BEGINNING TUESDAY AND LASTING THROUGH THURSDAY AS SHORTWAVES
AGAIN BEGIN TO RIPPLE THROUGH AND HELP TO BREAK DOWN THE RIDGE.
DIFFICULT TO HAVE A LOT OF FAITH IN TIMING/PLACEMENT OF WAVES THIS
FAR OUT...BUT LOOKS LIKE WE COULD SEE INTERMITTENT THUNDERSTORM
CHANCES THROUGH THIS TIMEFRAME WITH WAVES SKIRTING ACROSS. AT THIS
POINT...THE MORE FAVORABLE TIME FOR MORE ORGANIZED/WIDESPREAD
PRECIPITATION LOOKS TO BE WEDNESDAY NIGHT/THURSDAY AS A COLD FRONT
PUSHES THROUGH. THIS WILL ALSO COOL TEMPS BACK TO NEAR NORMAL ON
THURSDAY FOLLOWING A COUPLE DAYS OF ABOVE AVERAGE TEMPS.

&&

.AVIATION...18Z TAF. VFR CONDITIONS ARE FORECAST THIS AFTERNOON.
IN THE WAKE OF MCV ROAMING OVER SOUTHERN CWFA...IT APPEARS SUBSIDENCE
AND INCREASING MID LEVEL WARMING WILL SQUELCH THUNDERSTORMS IN THE
KGRI AREA. WINDS WILL GRADUALLY TURN TO THE SOUTH BY LATE
AFTERNOON. COULD BE SOME TSRA ACTIVITY IN THE KGRI LATE TONIGHT
IN ADVANCE OF APPROACHING COLD FRONT...WITH A VFR CIG FROM 5 TO
10K POSSIBLE. WINDS WILL SHIFT TO THE NORTH AROUND DAWN FRIDAY
WITH THE FRONTAL PASSAGE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 26, 3:03 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
303 PM CDT THU JUN 26 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
303 PM CDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER
THE OUTLOOK AREA. WHILE COVERAGE WILL NOT BE WIDESPREAD...STRONGER
STORMS COULD BRIEFLY BE SEVERE AND PRODUCE QUARTER TO HALF DOLLAR
SIZE HAIL...AND GUSTY WINDS TO 60 MPH.

LATER TONIGHT...THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE
OUTLOOK AREA...AND FAVORING AREAS OF SOUTH CENTRAL NEBRASKA NORTH OF
HIGHWAY 6. LARGE HAIL...DAMAGING WINDS...AND DANGEROUS LIGHTNING WILL
ALL BE HAZARDS TO CONTEND WITH REGARDING THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE IN THE FORECAST FRIDAY...AS A COLD FRONT MOVES
ACROSS THE OUTLOOK AREA. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ALONG AND SOUTH OF A LINE FROM FULLERTON TO BEAVER
CITY NEBRASKA. THE PRIMARY HAZARDS FROM THESE STORMS IS WITH
LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN.

THUNDERSTORMS ARE IN THE FORECAST FOR TUESDAY THROUGH THURSDAY OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:07 AM CDTSevere Thunderstorm WarningGIDThayer36 min
Jun 26, 9:00 AM CDTAreal Flood AdvisoryGIDThayer3 hr
Jun 26, 6:17 PM CDTSevere Thunderstorm WarningGIDNuckolls20 min
Jun 26, 6:12 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks48 min
Jun 26, 6:57 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.